| Catalog Number |
DLF100408 |
| Medical Device Problem Codes |
Separation Failure (2547); Malposition of Device (2616)
| Health Effect - Clinical Codes |
Hemorrhage, Subarachnoid (1893); No Consequences Or Impact To Patient (2199)
| Date of Event |
07/10/2018
Type of Reportable Event
Serious Injury
Additional Manufacturer Narrative
(b)(4).Procode is krd/hcg.Physical manufacturer name: codman and shurtleff inc., dba depuy synthes products, inc.((b)(4)).Concomitant med products: stryker transform balloon, stryker sl 10 microcatheter, transcend wire, and envoy 6f guiding catheter.[conclusion]: the healthcare professional reported that during the aneurysm treatment on the male patient, the physician wanted to place 10 coils into the aneurysm.The 8th coil, a deltafill 10 4mm x 8cm coil (dlf100408 / l10338) could not be completely detached.When the guidewire was retracted, the coil was also dragged from its place.The surgeon moved the guidewire back and forth and was able to detach the coil but the coil did not detach in the proper place.The physician used a balloon (stryker transform balloon) to place the coil into the correct location.In using the balloon to correct the coil location, the t1 vessel was injured with the balloon wire and the patient suffered a subarachnoid hemorrhage.The patient was reported to have movement disorder and double vision.Based on complaint information, the deltafill 10 4mm x 8cm coil remains implanted and is thus not available for evaluation.A review of manufacturing documentation associated with this lot (l10338) presented no issues during the manufacturing or inspection processes related to the reported complaint.100% of the lot was inspected, the affected unit was scrapped.All other units were released as conforming.All product rejected during manufacturing was identified as scrap and properly accounted for.Since the product was not returned for analysis, no product failure analysis can be conducted and no determination of causes and possible contributing factors could be made.As such the investigation will be closed.As part of the post market surveillance program, information from this complaint is trended for statistical signals and corrective/preventive action may be triggered at a later time.Since there was no evidence to suggest the event was related to a manufacturing or design issue, no corrective actions will be taken at this time.Missing information from this report is identified as blank; this information was not provided in the reported event or available at the time of report submission.The manufacturer will submit a supplemental report if new facts arise which materially alter information submitted in a previous mdr report.Additional information will be submitted within 30 days of receipt.
Event or Problem Description
The healthcare professional reported that during the aneurysm treatment on the male patient, the physician wanted to place 10 coils into the aneurysm.The 8th coil, a deltafill 10 4mm x 8cm coil (dlf100408 / l10338) could not be completely detached.When the guidewire was retracted, the coil was also dragged from its place.The surgeon moved the guidewire back and forth and was able to detach the coil but the coil did not detach in the proper place.The physician used a balloon (stryker transform balloon) to place the coil into the correct location.In using the balloon to correct the coil location, the t1 vessel was injured with the balloon wire and the patient suffered a subarachnoid hemorrhage.The patient was reported to have movement disorder and double vision.
Additional Manufacturer Narrative
Manufacturer¿s ref.No: (b)(4).The following sections were corrected: h.6: fda code 2199 was removed from patient codes and replaced with fda code 1893.H.6: fda code 2616 was removed from device codes.[conclusion]: the healthcare professional reported that during the aneurysm treatment on the male patient, the physician wanted to place 10 coils into the aneurysm.The 8th coil, a deltafill 10 4mm x 8cm coil (dlf100408 / l10338) could not be completely detached.When the guidewire was retracted, the coil was also dragged from its place.The surgeon moved the guidewire back and forth and was able to detach the coil, but the coil did not detach in the proper place.The physician used a balloon (stryker transform balloon) to place the coil into the correct location.In using the balloon to correct the coil location, the t1 vessel was injured with the balloon wire and the patient suffered a subarachnoid hemorrhage.The patient was reported to have movement disorder and double vision.Failure for the coil to detach is a known procedural complication.It appears that when they attempted to remove the device positioning unit (dpu), the coil was pulled out of place in the aneurysm; therefore, the coil was detached by moving the dpu in the aneurysm to cause the coil to detach.Since the coil was no longer in the desired location, additional intervention was required to place the coil back in the desired location.Although the patient experienced subarachnoid hemorrhage due to vessel perforation, it was reported that this was due to the balloon catheter wire and not the coil.Since the failure to detach event resulted in the need for additional intervention to place the coil in the desired aneurysm location, and due to the required intervention, the vessel was perforated by the concomitant device, the vessel perforation and failure to detach meet mdr reportability as a serious injury.Two images related to this case were reviewed by the outside consulting physician on 8/27/2018.Neither images showed the balloon was used nor did the images indicate any evidence of subarachnoid hemorrhage.The first image did not show any blood vessel architecture, the second image has contrast that indicate that the aneurysm is a basilar tip aneurysm.The second image also showed some contrast in the basilar artery; however, it could not be determined at what point the image was taken during the procedure.The position of the coils was deemed good.The images showed two protruding loops at the neck of the aneurysm and not protruding into the basilar tip based on the contrast showing the basilar artery.The physician stated that even if these loops were in the parent artery, two loops such as in these images showed pose very little risk to the patient in terms of thromboembolic complications due to the very low density of the two loops.The use of the balloon to reposition the coils is a reasonable approach.Without pre-balloon images, it cannot be determined whether the balloon had any effect on the two loops.Based on complaint information, the deltafill 10 4mm x 8cm coil remains implanted and is thus not available for evaluation.A review of manufacturing documentation associated with this lot (l10338) presented no issues during the manufacturing or inspection processes related to the reported complaint.100% of the lot was inspected, the affected unit was scrapped.All other units were released as conforming.All product rejected during manufacturing was identified as scrap and properly accounted for.Since the product was not returned for analysis, no product failure analysis can be conducted, and no determination of causes and possible contributing factors could be made.As such the investigation will be closed.With the information provided in the complaint and without the product available for analysis, the reported issue cannot be confirmed.Based on the device history record review, there is no indication that the event is related to the device manufacturing process.The exact cause of the difficulty encountered with the coil detachment during the procedure could not be conclusively determined.However, it is possible that the circumstances of the procedure and/or the manipulation and interaction of the devices may have contributed to the reported issue.As part of the post market surveillance program, information from this complaint is trended for statistical signals and corrective/preventive action may be triggered at a later time.Since there was no evidence to suggest the event was related to a manufacturing or design issue, no corrective actions will be taken at this time.The manufacturer will submit a supplemental report if new facts arise which materially alter information submitted in a previous mdr report.